Skip directly to search Skip directly to A to Z list Skip directly to navigation Skip directly to site content Skip directly to page options
CDC Home

Fainting (Syncope) After Vaccination

On October 25, 2007, updated information about syncope reports to the Vaccine Adverse Event Reporting System (VAERS) from January 1, 2005 through July 31, 2007 was presented to the Advisory Committee on Immunization Practices (ACIP). The committee was also reminded about the current ACIP recommendations to prevent syncope and its related sequelae from occurring after vaccination.

Key Facts

  • Syncope, also called fainting, has been reported after vaccination and serious injuries have occurred. ACIP currently recommends that “vaccine providers should strongly consider observing patients for 15 minutes after they are vaccinated. If syncope develops, patients should be observed until the symptoms resolve.”
  • Since 2005, VAERS detected a trend of increasing syncope reports. VAERS received 463 syncope reports during January 1, 2005–July 31, 2007, compared with 203 during January 1, 2002–December 31, 2004. This increase coincides with the licensure and recommendation of three vaccines for adolescents: meningococcal conjugate vaccine (MCV4), tetanus toxoid, reduced diphtheria toxoid, and acellular pertussis vaccine (Tdap), and human papillomavirus (HPV) vaccine.
  • Among post-vaccination syncope reports in persons ≥ 5 years, 49% were adolescent females aged 11 to 18 years. At least one of the three adolescent vaccines (HPV, MCV4, and Tdap) were received in 60% of reports involving a single vaccine; HPV was the most frequently reported associated vaccine type (52% of single vaccine reports).
  • Among the 41 syncope reports with secondary injuries and information about the timing of syncope, 76% occurred in adolescents aged 11 to 18 years. The time from vaccination to syncope onset was less than 5 minutes in 49%, and less than 15 minutes in 80% of the reports. Ten of the 41 (24%) sustained injuries that were classified as serious in nature.

Top of page

Syncope Frequently Asked Questions

Please refer to FAQs on Syncope After Vaccination for further information.

Top of page

References

American Academy of Pediatrics. Active Immunization. In: Pickering LK, ed. 2006 Red Book: Report of the Committee on Infectious Diseases. 27th ed. Elk Grove Village, IL: American Academy of Pediatrics, 2006.

Braun MM, Patriarca PA, Ellenberg SS. Syncope after immunization. Archives of Pediatrics and Adolescent Medicine 1997;151(3):255–259.

Ganzeboom KS, Colman N, Reitsma JB, Shen WK, Wieling W. Prevalence and triggers of syncope in medical students. American Journal of Cardiology 2003;91(8):1006–1008.

Center for Disease Control and Prevention (CDC). General recommendations on immunization: recommendations of the Advisory Committee on Immunization Practices (ACIP). MMWR 2006;55(RR15):1–48.

Savage DD, Corwin L, McGee DL, Kannel WB, Wolf PA. Epidemiologic features of isolated syncope: the Framingham study. Stroke 1985;16(4):626–629.

Woo EJ, Ball R, Braun MM. Fatal syncope-related fall after immunization. Archives of Pediatrics and Adolescent Medicine 2005;159(11):1083.

Top of page

 
Contact Us:
  • Centers for Disease Control and Prevention
    1600 Clifton Rd
    Atlanta, GA 30333
  • 800-CDC-INFO
    (800-232-4636)
    TTY: (888) 232-6348
  • Contact CDC–INFO
USA.gov: The U.S. Government's Official Web PortalDepartment of Health and Human Services
Centers for Disease Control and Prevention   1600 Clifton Rd. Atlanta, GA 30333, USA
800-CDC-INFO (800-232-4636) TTY: (888) 232-6348 - Contact CDC–INFO
A-Z Index
  1. A
  2. B
  3. C
  4. D
  5. E
  6. F
  7. G
  8. H
  9. I
  10. J
  11. K
  12. L
  13. M
  14. N
  15. O
  16. P
  17. Q
  18. R
  19. S
  20. T
  21. U
  22. V
  23. W
  24. X
  25. Y
  26. Z
  27. #